IV Drug Use in East Africa: The Dangers of Reported Flashblood Phenomenon
IV drug users in Kenya. Source: Mia Collis /PBS Newshour
Any intravenous (IV) drug user can attest to the horrible pain that is opiate withdrawal, and the extreme lengths that they will go to in order to avoid it. There are several different methods users employ in an attempt to minimize or stave off withdrawals when their drug of choice is, for whatever reason, unavailable, all of which generally come with some level of risk and the possibility of transmitting disease. However, a method that has emerged among IV drug users in areas of Kenya and Tanzania has taken the risk to a whole new level.
It is absolutely no secret that IV drug use comes with a long list of associated health risks and dangers. Infections and the transmission of disease between users sharing supplies has long been documented and studied. While we most often think of needle sharing as the culprit of spreading disease, the sharing or reusing of cookers can be a very dangerous practice as well.
It is not uncommon for a user who is lucky enough to score drugs to empathize with a fellow user suffering through withdrawal, giving them their leftovers or their "wash" (the street term for the filter and residue left behind in the cooker or spoon after the first cook and hit). It's a practice I am personally very familiar with. A study done in my hometown in Ontario found that more people had given someone else their used cookers than they had given used needles.
The practice of sharing a wash is more of a favor or a kind gesture among users than anything else, as the amount of the drug left behind in the cooker is negligible. It's kind of like putting a bandaid on a huge gaping wound, or having your best friend bring chicken noodle soup when you're ill -- it really doesn't do a whole lot to fix your situation, but it might help you feel a little bit better psychologically.
Some users even save their own "wash," stashing away each used cooker and its residue for a bad day. The idea of reusing your own wash as opposed to someone else's might seem less hazardous, though it is certainly not devoid of risks; while you aren't likely to catch a new disease from yourself, it is possible to to contract dangerous bacteria, leading to possible infections, abscesses, and necrosis. Furthermore, at a stretch an IV user who has successfully completed a course of Sovaldi (Sofosbuvir) to cure their Hepatitis C could conceivably contract the disease again if, unable to score their drug of choice, they dip into a stash of their own old saved cookers to do a wash.
All of that risk, simply in an attempt to avoid the terrible pain of withdrawal.
As if the above practices weren't concerning enough, users in Dar es Salaam, Tanzania, have in recent years reportedly begun a new practice altogether called "flashblood" (or "flushblood"), making needle and cooker sharing seem tame. Flashblood -- first reported among among female sex workers in the city in 2005 -- is the English term being used by native Swahili speakers to describe this new behavior which involves injecting another user's fresh blood, drawn up immediately after they have injected themselves with heroin in an attempt to stave off withdrawal.
For a better idea of exactly how the process works, here is a more detailed explanation:
The practice requires two users; user #1, who is lucky enough to score some heroin, and user #2, who unfortunately was not so lucky and is now experiencing withdrawals. User #1, sympathizing with user #2's pain and discomfort, courteously offers up of a barrel of flashblood. With no other route of escaping withdrawal, user #2 accepts the offer, and begins the process. User #1 prepares and cooks up their hit of heroin as they normally would, and then finds a useable vein for injection. They then insert the needle into the vein, pull back on the plunger to ensure they have in fact successfully placed the needle, and then push back on the plunger once again to inject the solution into the vein.
However, rather than removing the needle from the vein, user #1 pulls back on the plunger and fills the barrel of the needle with their blood. Then, while the blood is still fresh in the barrel, user #1 passes the needle off to user #2. User #2 now locates a useable vein on their body, inserts the needle full of user #1's blood into the vein, and then injects the fresh blood into their own body in an attempt to relieve withdrawals. In other cases, the flashblood isn't drawn immediately after the injection of heroin, yet the user who injects flashblood still reports feeling high or intoxicated.
This practice raises plenty of questions, but the first one that came to mind is in regards to its effectiveness. Does this actually work? Are users achieving a high or relief from withdrawal? I am a recovering opiate addict, after all!
While users are drawing back on the plunger almost immediately after injecting, a study in the British Medical Journal (BMJ) which looked at this behavior among users in Dar es Salaam stated that to their knowledge, there "is not enough heroin in a syringe (needle) of flashblood to do anything other than provide users with a placebo effect."
However, the myth of its efficacy in relieving withdrawals is often enough to perpetuate and spread the behavior. Withdrawals can have an overwhelmingly powerful effect on the mind, leading users to behaviors they would not resort to otherwise. Any IV drug user can attest to that fact.
The second issue that comes to mind is, of course, the dangers involved. We already know that the sharing of used/contaminated needles and/or cookers can readily transmit infection and disease between IV drug users.
"Flashblood is a new phenomenon that is, in a sense, a dangerous exaggeration of needle-sharing that magnifies HIV transmission risk," said Sheryl McCurdy of the University of Texas School of Public Health. "If the injector is infected with HIV or Hepatitis C, the amount of virus directly transmitted into the bloodstream by the second injector could be quite large."
Lastly, who is engaging in this new and dangerous attempt at withdrawal relief?
Females in the Dar es Salaam study were more likely to be married, live in their current housing situation for a short period of time, have smoked marijuana at an early age, and to have been sexually abused as a child. Other common attributes among participants was the use of contaminated water & injection supplies, pooling money to purchase drugs, sharing drugs, and increased heroin use in the past 30 days. Areas of the city found to have the highest prevalence of flashblood use was the downtown area, and it's two adjoining suburbs.
Still, many will be left with the resounding question of "why?".
The Dar es Salaam study found that this practice began among female sex workers attempting to help their fellow colleagues or friends who were desperate or unable to obtain funding for drugs. Male injectors interviewed in Dar es Salaam were unaware of the practice their female counterparts were engaging in.
Another contributing factor in the rise of flashblood is the increasing price and declining quality of heroin in the area. Over the past 10 years drug prices have doubled, and users in the region have reported now needing almost 4 times the amount of heroin they once required to achieve a high.
Flashblood isn't strictly confined to Dar es Salaam wither. It has also been reported among users in Mombasa, Kenya. According to the local government and NGO, flashblood is becoming increasingly common in the Kenyan city. As the practice spreads, so do concerns about the spread of Hepatitis C and HIV. For example, flashblood was identified as likely cause of the high HIV (50 percent) and Hepatitis C levels (70 percent) among participants in a 2009 assessment of more than 100 drug users in Mombasa by Darat HIV/AIDS International Agency.
With drug treatment centers, peer outreach programs and harm reduction initiatives so few and far between in Kenya and Tanzania, properly addressing the problem and providing education on the risks and realities of practicing flashblood becomes quite difficult.